MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC (MEXICO) OG HELICAL XTRSOFT COIL 2X4; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC (MEXICO) OG HELICAL XTRSOFT COIL 2X4; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640HX0204
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.Initial reporter information such as the name, phone and email address are unknown.Product was received and is pending evaluation.The manufacturer will submit a supplemental report once evaluation is completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the procedure, the orbit galaxy helical xtrasoft 2mm x 4cm coil was the 4th coil used, and it became stretched.The coil was withdrawn, and the procedure was reported as completed.There was no report of patient injury or adverse event associated with the reported issue.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).[conclusion]: the healthcare professional reported that during the procedure, the orbit galaxy helical xtrasoft 2mm x 4cm coil (640hx0204 / 17745226) was the 4th coil used, and it became stretched.The coil was withdrawn, and the procedure was reported as completed.There was no report of patient injury or adverse event associated with the reported issue.The orbit galaxy helical xtrasoft 2mm x 4cm coil was returned for investigation.The investigational finding is documented below.A non-sterile orbit galaxy helical xtrasoft 2mm x 4cm coil was received contained in a pouch.The hypotube was inspected and observed to be kinked at 9.5 cm from the proximal end.The coil introducer was unzipped; no damage as found on the coil introducer.The support coil and the gripper were also inspected and were found without any damage.The embolic coil was found stretched.A review of the of the manufacturing documentation associated with lot 17745226 documented that three (3) units were rejected due to the defect of coil damaged.The device history record (dhr) review confirmed that all rejected units were properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.The reported issue that the 4th coil used in the procedure, the orbit galaxy helical xtrasoft 2mm x 4cm coil became stretched was confirmed.The likely cause was applied excessive force, however, this cannot be conclusively determined.With the information provided in the complaint and the device returned, it was confirmed that the reported issue of the orbit galaxy helical xtrasoft 2mm x 4cm coil was stretched.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.The exact cause of the event could not be conclusively determined; however, it is possible that procedural factors likely contributed to the observed stretched condition of the embolic coil.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the orbit galaxy helical xtrasoft 2mm x 4cm coil left the manufacturing facility with the embolic coil in a stretched condition.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).[conclusion]: the healthcare professional reported that during the coil embolization procedure to treat a 4.9mm x 5.1mm regular shaped aneurysm on the right posterior communicating artery (pca) the orbit galaxy helical xtrasoft 2mm x 4cm coil (catalog #: 640hx0204 /lot #: 17745226) was the 4th coil used, and it became stretched during repositioning in the aneurysm.Continuous flush was maintained through the microcatheter; prior to the reported issue, three other coils were advanced and placed through the same microcatheter without any resistance.There was no kink on the microcatheter that could have contributed to the issue.The entire orbit galaxy helical xtrasoft coil was removed and withdrawn without any other damaged noted on it.The procedure was reported as completed without additional coils used.There was no report of flow restriction or reduction as a result of the issue reported.No additional intervention was required.There was no procedural delay, no patient injury or adverse event associated with the reported issue.The orbit galaxy helical xtrasoft 2mm x 4cm coil was returned for investigation.The investigational finding is documented below.A non-sterile orbit galaxy helical xtrasoft 2mm x 4cm coil was received contained in a pouch.The hypotube was inspected and observed to be kinked at 9.5 cm from the proximal end.The coil introducer was unzipped; no damage as found on the coil introducer.The support coil and the gripper were also inspected and were found without any damage.The embolic coil was found stretched.A review of the of the manufacturing documentation associated with lot 17745226 documented that three (3) units were rejected due to the defect of coil damaged.The device history record (dhr) review confirmed that all rejected units were properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.The reported issue that the 4th coil used in the procedure, the orbit galaxy helical xtrasoft 2mm x 4cm coil became stretched was confirmed.The likely cause was applied excessive force, however, this cannot be conclusively determined.With the information provided in the complaint and the device returned, it was confirmed that the reported issue of the orbit galaxy helical xtrasoft 2mm x 4cm coil was stretched.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.The exact cause of the event could not be conclusively determined; however, it is possible that procedural factors likely contributed to the observed stretched condition of the embolic coil.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the orbit galaxy helical xtrasoft 2mm x 4cm coil left the manufacturing facility with the embolic coil in a stretched condition.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
OG HELICAL XTRSOFT COIL 2X4
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC (MEXICO)
circuito interior norte #1820
juarez chihuahua
MX 
MDR Report Key8020381
Report Number1226348-2018-00756
Device Sequence Number11108076
Product Code KRD
UDI-Device Identifier10886704030713
UDI-Public10886704030713
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Catalogue Number640HX0204
Device Lot Number17745226
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2018
Initial Date Received by Manufacturer 10/10/2018
Supplement Date Received by Manufacturer10/31/2018
11/14/2018
Initial Report FDA Received Date10/30/2018
Supplement Report FDA Received Date11/05/2018
11/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1